Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 23, 2014, 1:55 AM CDT for Maverick County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2014, 1:55 AM CDT (06:55 UTC)
- Expired
- May 23, 2014, 4:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:10 AM CDT | FLASH FLOOD | Eagle Pass, TX | U.S. HIGHWAY 277 NEAR ELM CREEK IS FLOODED AND IMPASSABLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 6.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
427
WGUS54 KEWX 230655
FFWEWX
TXC323-230945-
/O.NEW.KEWX.FF.W.0010.140523T0655Z-140523T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
155 AM CDT FRI MAY 23 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...
THIS INCLUDES THE CITIES OF...EL INDIO...EAGLE PASS...
* UNTIL 445 AM CDT
* AT 145 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ALONG FARM TO MARKET ROAD 1021 FROM EAGLE PASS TO
EL INDIO. DOPPLER RADAR HAS ESTIMATED UP TO 2.5 INCHES OF RAIN
HAS FALLEN FROM NEAR ELM CREEK TO ROSITA SOUTH SINCE MIDNIGHT.
AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS POSSIBLE THROUGH
445 AM CDT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE
PASS...EL INDIO...ROSITA SOUTH...ROSITA NORTH...ELM CREEK
U.S. HIGHWAYS 57 AND 277 AND FARM TO MARKET ROAD 1021.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 2848 10038 2849 10037 2851 10041 2855 10043
2858 10041 2867 10052 2879 10052 2880 10026
2839 10015 2834 10030
$$1 follow-up statement
481
WGUS74 KEWX 230812
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 AM CDT FRI MAY 23 2014
TXC323-230945-
/O.CON.KEWX.FF.W.0010.000000T0000Z-140523T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAVERICK TX-
312 AM CDT FRI MAY 23 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
MAVERICK COUNTY...
AT 304 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND SOUTHERN MAVERICK COUNTY. ADDITIONAL
RAINFALL AMOUNTS UP TO 1 INCH REMAIN POSSIBLE THROUGH 445 AM. THIS
ALONG WITH EARLIER HEAVIER RAINS WILL CONTINUE TO POSE A FLASH FLOOD
THREAT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE
PASS...EL INDIO...ROSITA SOUTH...ROSITA NORTH...ELM CREEK...U.S.
HIGHWAYS 57 AND 277 AND FARM TO MARKET ROAD 1021.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 2848 10038 2849 10037 2851 10041 2855 10043
2858 10041 2867 10052 2879 10052 2880 10026
2839 10015 2834 10030
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 11:46 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 22, 11:46 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1146 PM CDT THU MAY 22 2014 .AVIATION... A LINE OF SHRA/TSRA WILL PASS WELL SOUTH OF KDRT AND MOVE ACROSS SOUTHWESTERN PARTS OF SOUTH CENTRAL TEXAS OVERNIGHT DISSIPATING OR PASSING WELL SOUTH OF I-35 TAF SITES. OTHERWISE...MVFR/IFR CIGS DEVELOPING IN THE KSAT/KSSF AREAS WILL SPREAD TO THE REMAINDER OF SOUTH CENTRAL TEXAS OVERNIGHT INTO FRIDAY MORNING. CIGS WILL LIFT TO VFR LATE MORNING INTO AFTERNOON WITH CLOUDS BECOMING SCT BY LATE AFTERNOON. ISOLD/SCT SHRA/TSRA WILL DEVELOP AS THE DAY PROGRESSES. WILL CONTINUE TO LEAVE MENTION OUT OF TAFS AS PROBS LOW. HOWEVER...LATER SHIFTS WILL MONITOR RADAR TRENDS FOR POSSIBLE LATER MENTION. S TO SE WINDS 5 TO 15 KTS WILL PREVAIL. GUSTS TO 45 KTS ARE POSSIBLE IN AND NEAR TSRA. && .PREV DISCUSSION... /ISSUED 907 PM CDT THU MAY 22 2014/ UPDATE... SHOWERS AND THUNDERSTORMS BEGINNING TO CROSS THE RIO GRANDE. DISCUSSION... A FEW SHOWERS AND THUNDERSTORMS ARE BEGINNING TO CROSS THE RIO GRANDE. COVERAGE IS A LITTLE LESS THAN PREVIOUSLY EXPECTED...SO REDUCED POPS A BIT. HAVE ALSO REDUCED POPS FARTHER EAST AS STORMS ARE NOT LIKELY TO GET THAT FAR BEFORE MIDNIGHT. OTHERWISE FORECAST IS IN GOOD SHAPE. ADJUSTED HOURLY GRIDS TO ACCOUNT FOR OBSERVATIONAL TRENDS. PREV DISCUSSION... /ISSUED 639 PM CDT THU MAY 22 2014/ AVIATION... VFR SKIES WILL PREVAIL THIS EVENING. ISOLD-SCT SHRA/TSRA CAN BE EXPECTED ACROSS RIO GRANDE PLAINS INTO EDWARDS PLATEAU. HAVE MENTIONED VCSH AND TEMPO TSRA AT KDRT THRU 06Z. AREAS OF MVFR WITH SOME IFR CIGS WILL DEVELOP BY LATE EVENING ALONG THE I-35 CORRIDOR AREA...THEN SPREAD TO RIO GRANDE PLAINS OVERNIGHT. THERE IS SOME POTENTIAL FOR SHRA/TSRA TO SPREAD EAST OVERNIGHT INTO FRIDAY TO ALONG THE I-35 CORRIDOR. HOWEVER...WILL NOT MENTION AT I-35 TAFS DUE LOW PROBS. CIGS WILL RISE TO VFR LATE MORNING INTO AFTERNOON. S TO SE WINDS 9 TO 16 KTS WITH SOME HIGHER GUSTS THIS EVENING WILL DECREASE TO 6 TO 12 KTS OVERNIGHT AND THEN INCREASE AGAIN ON FRIDAY. GUSTS TO 35 KTS ARE POSSIBLE IN AND NEAR TSRA. PREV DISCUSSION... /ISSUED 329 PM CDT THU MAY 22 2014/ SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... A SURFACE PRE-FRONTAL TROUGH/DRY-LINE ORIENTED NORTH TO SOUTH FROM CENTRAL NEW MEXICO INTO WEST TEXAS IS THE FOCUS FOR STORMS DEVELOPMENT THIS AFTERNOON AND EVENING. SERRANIAS DEL BURRO MOUNTAINS STORMS ALONG THE DRY-LINE ARE EXPECTED TO PREVAIL THROUGH TONIGHT WHILE AFFECTING PARTS OF THE RIO GRANDE PLAINS AND EDWARDS PLATEAU MAINLY THIS EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...ESPECIALLY ACROSS THE EXTREME WEST PORTION OF VAL VERDE COUNTY. SOME OF THE HI-RES MODELS SUGGEST FOR STORMS TO TRAVEL EASTWARD AND AFFECT MOST OF THE WESTERN HALF OF SOUTH CENTRAL TEXAS LATE THIS EVENING INTO FRIDAY MORNING. RAINFALL AMOUNTS COULD GENERALLY BE AROUND FEW HUNDREDTHS AND UP TO TWO TENTHS OF AN INCH MAINLY ACROSS THE RIO GRANDE VALLEY. OVERNIGHT TEMPERATURES ARE EXPECTED TO BE AROUND THE MID 60S ACROSS THE HILL COUNTRY TO LOWER 70S RIO GRANDE PLAINS. MOSTLY CLOUDY TO CLOUDY SKIES ARE ANTICIPATED FOR FRIDAY WITH HIGHS GENERALLY IN THE MID 80S. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS UPPER LEVEL INSTABILITY MEETS WITH THE SURFACE PRE-FRONTAL TROUGH/DRY-LINE ACROSS WEST TEXAS. LONG TERM (SATURDAY THROUGH THURSDAY)... AN UPPER LEVEL STORM SYSTEM TO ENTER THE FOUR CORNERS REGION LATER TONIGHT INTO THE WEEKEND WILL KEEP SOUTH CENTRAL TEXAS WITH CHANCES FOR RAIN THROUGH TUESDAY OF NEXT WEEK. AT THIS POINT...THE MEDIUM-RANGE MODELS ARE HAVING DIFFICULTIES/NOT IN GOOD AGREEMENT ON CHANCES FOR POPS FOR LATE FRIDAY INTO SATURDAY. OPTED TO GO WITH LOW END CHANCES OF POPS ACROSS THE RIO GRANDE PLAINS SINCE SERRANIAS DEL BURROS MOUNTAINS STORMS ARE EXPECTED TO CROSS THE RIO GRANDE AND AFFECT MOST AREAS WEST OF HIGHWAY 83 OR WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE. AS THE UPPER LEVEL STORM SYSTEM PUSHES NORTHEAST AND OVER THE SOUTHERN PLAINS OVER THE WEEKEND...CHANCES FOR RAIN OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS ARE EXPECTED TO INCREASE AND REMAIN AT LEAST THROUGH TUESDAY. THE FIVE DAYS RAINFALL TOTALS (FRIDAY TO TUESDAY) ARE EXPECTED TO RANGE FROM ONE QUARTER INCH TO ONE HALF INCH MOST AREAS WITH THREE QUARTER INCH RIO GRANDE/EDWARD PLATEAU. CAN'T RULE OUT ISOLATED SPOTS RECEIVING FROM ONE TO TWO INCHES OF RAINFALL. BY MID WEEK...UPPER LEVEL RIDGE BUILDS ACROSS THE SOUTHWEST CONUS BRINGING AN END TO CHANCES OF RAIN ACROSS THE AREA. A WARMING TREND IS EXPECTED MID-WEEK WITH HIGHS IN THE LOWER TO MID 90S. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 69 87 68 88 69 / - 20 10 10 10 AUSTIN BERGSTROM INTL AIRPORT 66 87 66 87 66 / - 10 10 10 10 NEW BRAUNFELS MUNI AIRPORT 66 87 65 88 66 / 10 20 10 10 10 BURNET MUNI AIRPORT 68 85 67 85 67 / 10 20 10 10 10 DEL RIO INTL AIRPORT 72 87 71 87 71 / 30 30 30 30 30 GEORGETOWN MUNI AIRPORT 69 86 68 87 68 / - 10 10 10 10 HONDO MUNI AIRPORT 70 88 69 89 69 / 20 30 20 20 20 SAN MARCOS MUNI AIRPORT 66 86 66 87 66 / - 20 10 10 10 LA GRANGE - FAYETTE REGIONAL 69 87 69 88 69 / - 10 - 10 10 SAN ANTONIO INTL AIRPORT 69 87 69 88 69 / 10 30 20 20 20 STINSON MUNI AIRPORT 70 88 69 89 69 / 10 30 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...04 SYNOPTIC/GRIDS...05
Hazardous weather outlook, May 22, 10:35 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1035 PM CDT THU MAY 22 2014 TXZ171>173-183>194-202>209-217>225-228-232045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1035 PM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE RIO GRANDE TONIGHT. THE MAIN THREATS WILL BE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND SATURDAY ACROSS THE RIO GRANDE PLAINS AND EDWARDS PLATEAU. THE MAIN THREATS WILL BE GUSTY WINDS...LARGE HAIL AND BRIEF HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 22, 11:23 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT THU MAY 22 2014
TXZ217-230600-
MAVERICK-
1123 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 100 AM
CDT...
AT 1120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
QUEMADO TO 13 MILES WEST OF EAGLE PASS TO 19 MILES SOUTHWEST OF EAGLE
PASS TO 40 MILES SOUTHWEST OF ROSITA SOUTH...AND MOVING EAST AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
EAGLE PASS...
QUEMADO...
EL INDIO...
NORMANDY...
ROSITA NORTH...
ROSITA SOUTH...
PALOMA...
EIDSON ROAD...
LAS QUINTAS FRONTERIZAS...
SECO MINES...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2819 10022 2827 10030 2831 10030 2838 10036
2849 10037 2853 10042 2858 10041 2866 10051
2881 10055 2891 10065 2895 10066 2897 10016
2819 10020
TIME...MOT...LOC 0423Z 274DEG 15KT 2888 10086 2872 10070
2857 10074 2824 10092The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:23 PM CDT | Special Weather Statement | EWX | Maverick | 97 min |
| May 23, 12:58 AM CDT | Areal Flood Advisory | EWX | Maverick | 2 hr |
| May 23, 2:46 AM CDT | Special Weather Statement | EWX | Dimmit | 44 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.